Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 99, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 31, 2009, 7:32 PM CDT for Dimmit County, Texas. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2009, 7:32 PM CDT (00:32 UTC)
- Expired
- May 31, 2009, 8:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Dimmit County, TX
The radar
The Laughlin AFB radar (KDFX), 117 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:40 PM CDT | HAIL 0.5 | 8 W Asherton, TX | PEA TO MARBLE SIZE HAIL, WIND GUSTS TO 40 MPH AND VERY HEAVY RAIN. |
| May 31, 7:40 PM CDT | HAIL 1.75 | 13 Ssw Asherton, TX | NICKEL TO GOLF BALL SIZE HAIL REPORTED NEAR THE BRISCOES CATARINA RANCH...TIME IS RADAR ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 0.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1405 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1890 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 010032
SVREWX
TXC127-010130-
/O.NEW.KEWX.SV.W.0099.090601T0032Z-090601T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
732 PM CDT SUN MAY 31 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DIMMIT COUNTY...
* UNTIL 830 PM CDT.
* AT 730 PM CDT...NWS RADAR SHOWED A LINE OF THUNDERSTORMS...SOME
SEVERE...FROM NEAR CARRIZO SPRINGS TO THE SOUTHWEST PART OF
DIMMIT COUNTY. THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING
PENNY SIZE HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...FREQUENT
DANGEROUS LIGHTNING...AND PERIODS OF HEAVY RAIN. THESE THUNDERSTORMS
WERE MOVING EAST AT 10 TO 15 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE ASHERTON...LIGHT...
LAS VEGAS...BRUNDAGE...CATARINA...CARRIZO SPRINGS...AND BIG WELLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 2820 10011 2859 10011 2859 9938 2821 9938
2820 9940
TIME...MOT...LOC 0029Z 254DEG 7KT 2835 9987
$$1 follow-up statement
000
WWUS54 KEWX 010133
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
833 PM CDT SUN MAY 31 2009
TXC127-010141-
/O.EXP.KEWX.SV.W.0099.000000T0000Z-090601T0130Z/
DIMMIT TX-
833 PM CDT SUN MAY 31 2009
...THE SEVERE THUNDERSTORM WARNING FOR DIMMIT COUNTY HAS EXPIRED...
THE SEVERE THUNDERSTORM WARNING FOR DIMMIT COUNTY EXPIRED AT 830 PM.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER THE EASTERN
PART OF DIMMIT COUNTY FOR THE NEXT HOUR...HOWEVER SEVERE STORMS HAVE
MOVED SOUTHEAST OF DIMMIT COUNTY.
SOME OF THE THUNDERSTORMS OVER EASTERN DIMMIT COUNTY COULD PRODUCE
WIND GUSTS OF 20 TO 50 MPH...FREQUENT DANGEROUS LIGHTNING...BRIEF
SMALL HAIL...AND LOCALLY HEAVY RAIN.
LAT...LON 2820 10011 2859 10011 2859 9938 2821 9938
2820 9940
TIME...MOT...LOC 0032Z 254DEG 7KT 2835 9986
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:16 PM CDT, 16 minutes earlier.
Area forecast discussion, May 31, 7:16 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 716 PM CDT SUN MAY 31 2009 .AVIATION... 5 THSD TO 10 THSD SCT WITH SCT TO BKN CLOUDS ABOVE 10 THSD FT IS EXPECTED THRU 09Z. WDLY SCT THUNDERSTORMS WILL CONTINUE SOUTH OF A KDRT TO KSAT TO CUERO LINE THRU 06Z. FURTHER WEST OF KDRT...ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP OVER THE WESTERN HILL COUNTRY THIS EVENING. AFTER 09Z CIGS ARE FCST TO FORM AROUND 2 THSD BKN BECOMING 4 THSD TO 6 THSD SCT WITH SCATTERED CLOUDS ABOVE 10 THSD FT AFTER 15Z. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AFTER 18Z. && .PREV DISCUSSION... /ISSUED 638 PM CDT SUN MAY 31 2009/ UPDATE... ANOTHER QUICK UPDATE TO COVER DEVELOPING COMPLEX OF STRONG TO SEVERE STORMS OVER THE RIO GRANDE PLAINS. THIS EVENT SHOULD FINISH UP BY LATE EVENING AS ADDITIONAL CONVECTION SOUTH OF LRD SHOULD FILL IN AND SHIFT THE FOCUS SOUTHEAST OUT OUR AREA BY LATE EVENING. PREV DISCUSSION... /ISSUED 517 PM CDT SUN MAY 31 2009/ DISCUSSION... A QUICK UPDATE SENT TO CATCH ENHANCED CONVECTION NEAR EAGLE PASS AND APPROACHING PANDALE THIS EVENING. ANOTHER AREA LOOKS TO BE SLOW TO CLEAR OF CONVECTION OVER THE NORTHERN HILL COUNTRY ADDITIONAL UPDATES MAY BE NECESSARY AS 18Z MODELS SUGGEST CONVECTION OVER WEST TX WILL BUILD INTO THE HILL COUNTRY LATER TONIGHT. PREV DISCUSSION... /ISSUED 219 PM CDT SUN MAY 31 2009/ DISCUSSION... SURFACE PRESSURE GRADIENT WILL REMAIN STRONG ENOUGH FOR STRATUS TONIGHT, MONDAY NIGHT AND TUESDAY NIGHT. PRECIPITABLE WATER VALUES ARE SHOWN AS REMAINING SLIGHTLY ABOVE NORMAL (1.5) OVER SECTIONS OF SOUTH CENTRAL TEXAS THROUGH MONDAY, THEN INCREASING ACROSS ALL SOUTH CENTRAL TEXAS AND PARTS OF THE HILL COUNTRY TUESDAY. HOWEVER NO SURFACE BOUNDARIES, OTHER THAN THE ESCARPMENT, ARE AVAILABLE FOR SHOWER DEVELOPMENT. UPPER HEIGHTS SLOWLY RISE OVER THE NEXT 60 HOURS BUT REMAIN BELOW 5850 METERS. MINOR DISTURBANCES WILL GENERATE ISOLATED SHOWERS AND THUNDERSTORMS IF PASSAGE IS COINCIDENT WITH MAX HEATING. ALSO BECAUSE OF LACK OF SURFACE BOUNDARIES FEEL THE SHOWER ACTIVITY WILL BE LIMITED TO NIGHTTIME LIFT ALONG THE FACE OF THE ESCARPMENT AND AFTERNOON LIFTING ALONG THE SERRANIAS DEL BURRO MOUNTAINS IN NORTHEAST MEXICO. A GENERALLY UNSTABLE ATMOSPHERE REMAINS OVER THE REGION THROUGH MONDAY, NO DISTURBANCES TUESDAY, A GENERAL INCREASE IN ATMOSPHERIC LIFTING THURSDAY AS THE COLD FRONT MOVES SOUTH THROUGH THE REGION, THEN NO MORE DISTURBANCES UNTIL SATURDAY. BY THEN THERE IS ONLY ENOUGH MOISTURE AVAILABLE TO GENERATE CLOUDS. TEMPERATURE WISE, MIN TEMPS WILL RETURN TO SEASONAL NORMALS WITH THE FRONTAL PASSAGE AND THROUGH THE WEEKEND. MAX TEMPS WILL BE SLIGHTLY ABOVE NORMAL EXCEPT FOR FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 70 91 71 90 72 / 20 10 10 20 20 AUSTIN BERGSTROM INTL AIRPORT 67 89 68 90 72 / 10 10 10 20 20 NEW BRAUNFELS MUNI AIRPORT 67 91 69 91 71 / 10 10 10 20 10 BURNET MUNI AIRPORT 69 87 68 89 70 / 20 10 10 20 20 DEL RIO INTL AIRPORT 72 94 73 95 74 / 30 20 20 10 10 GEORGETOWN MUNI AIRPORT 68 89 69 88 71 / 20 10 10 20 20 HONDO MUNI AIRPORT 68 91 69 90 70 / 10 10 10 10 10 SAN MARCOS MUNI AIRPORT 67 89 69 88 71 / 10 10 10 20 20 LA GRANGE - FAYETTE REGIONAL 69 89 70 90 70 / 10 10 10 20 10 SAN ANTONIO INTL AIRPORT 71 89 71 91 72 / 10 10 10 20 10 STINSON MUNI AIRPORT 70 91 72 91 71 / 10 10 10 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 18/08/PM/06/25
Hazardous weather outlook, May 31, 5:56 AM CDT, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 556 AM CDT SUN MAY 31 2009 TXZ171>173-183>194-202>209-217>225-228-011100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 556 AM CDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 31, 5:10 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 510 PM CDT SUN MAY 31 2009 TXZ202-203-217-218-228-010000- KINNEY-UVALDE-MAVERICK-ZAVALA-DIMMIT- INCLUDING THE CITIES OF...BRACKETTVILLE...UVALDE...EAGLE PASS... CRYSTAL CITY...CARRIZO SPRINGS 510 PM CDT SUN MAY 31 2009 AT 508 PM...RADAR SHOWED AN AREA OF WIDELY SCATTERED SHOWERS AND THUNDERSTORMS FROM SOUTH OF BRACKETTVILLE TO NEAR EAGLE PASS TO NORTH OF EL INDIO. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE NEXT 1 TO 2 HOURS OVER KINNEY AND MAVERICK COUNTIES...WITH POSSIBLE DEVELOPMENT FURTHER EAST ACROSS UVALDE...ZAVALA...AND DIMMIT COUNTIES. THE STRONGER THUNDERSTORMS WILL PRODUCE LOCALIZED WIND GUSTS OF 25 TO 50 MPH...SOME BRIEF HAIL...AND FREQUENT DEADLY LIGHTNING. BRIEF PERIODS OF MODERATE TO HEAVY RAIN ARE ALSO POSSIBLE FROM THESE SHOWERS AND THUNDERSTORMS.
Special weather statement, May 31, 5:34 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 534 PM CDT SUN MAY 31 2009 TXZ202-203-217-218-228-010030- KINNEY-UVALDE-MAVERICK-ZAVALA-DIMMIT- INCLUDING THE CITIES OF...BRACKETTVILLE...UVALDE...EAGLE PASS... CRYSTAL CITY...CARRIZO SPRINGS 534 PM CDT SUN MAY 31 2009 ...SCATTERED THUNDERSTORMS OVER KINNEY AND MAVERICK COUNTIES... AT 530 PM...RADAR SHOWED AN AREA OF SCATTERED SHOWERS AND THUNDERSTORMS FROM SOUTH OF BRACKETTVILLE TO EAGLE PASS AND TO NORTH AND WEST OF EL INDIO. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE FOR THE NEXT 1 TO 2 HOURS OVER KINNEY AND MAVERICK COUNTIES...WITH POSSIBLE DEVELOPMENT FURTHER EAST ACROSS UVALDE...ZAVALA...AND DIMMIT COUNTIES. THE STRONGER THUNDERSTORMS WILL PRODUCE LOCALIZED WIND GUSTS OF 25 TO 50 MPH...SOME HAIL...AND FREQUENT DEADLY LIGHTNING. BRIEF PERIODS OF MODERATE TO HEAVY RAIN ARE ALSO POSSIBLE FROM THESE SHOWERS AND THUNDERSTORMS.
Special weather statement, May 31, 6:16 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 616 PM CDT SUN MAY 31 2009 TXZ218-228-010030- ZAVALA-DIMMIT- INCLUDING THE CITIES OF...CRYSTAL CITY...CARRIZO SPRINGS 616 PM CDT SUN MAY 31 2009 ...SCATTERED THUNDERSTORMS WILL INCREASE OVER ZAVALA AND DIMMIT COUNTIES... AT 612 PM...RADAR SHOWED AN AREA OF SCATTERED SHOWERS AND THUNDERSTORMS OVER MAVERICK COUNTY...MOVING EAST AT 5 TO 10 MPH. THESE THUNDERSTORMS WILL MOVE ACROSS ZAVALA AND DIMMIT COUNTIES IN THE NEXT 1 TO 2 HOURS...AS THEY CONTINUE MOVING EAST AT 5 TO 10 MPH. THE STRONGER THUNDERSTORMS WILL PRODUCE WIND GUSTS OF 25 TO 55 MPH...SOME HAIL...AND FREQUENT DEADLY LIGHTNING. BRIEF PERIODS OF HEAVY RAIN ARE ALSO POSSIBLE FROM THESE SHOWERS AND THUNDERSTORMS.
Local storm report, May 31, 7:03 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
703 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 3 S EL INDIO 28.47N 100.32W
05/31/2009 E0.50 INCH MAVERICK TX COCORAHS
SCATTERED HAIL LARGE THAN MARBLE BUT SMALLER THAN PENNY
SIZE, PLUS 0.90 INCHES IN LESS THAN AN HOUR.
&&
PMNearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.